Published Apr 26, 2005
Hi everybody!!! I'm just new in dialysis and I worked in acute unit I started 1 patient who underwent mechanical AVR for a couple of weeks already.For that couple of weeks he's not receiving heparin during dialysis.He was started Warfarin depending the INR level and was given Clexane stat dose a day before his dialysis.Blood sample for clotting screen sent before dialysis. I started giving minimal heparin 500 u maintenance dose as platelets is 277 and his recent INR level-1.5.On his last dialysis circuits was clotted bec. he's was not given heparin. My concern is should I still continue giving heparin during dialysis even he's taking warfarin tablets? I'm thinking it might alter the result of coagulation test. I want some opinions regarding these matter.
Warfarin, which takes a few days to get to a theraputic dose, affects the PT. Heparin affects the PTT, and the PT but to a much lesser extent. Heparin is not removed by hemodialysis. It is cleared through the liver. We draw lab samples pre-dialysis. The half-life and intensity of anticoagulation of heparin is dose related, (One hour half-life with a 100 unit/kg dose and 160 minutes with a 400 unit/kg dose) but 90 minutes is used as a standard benchmark.
Hope this helps...
Welcome to dialysis!!
nosonew, BSN, RN
I don't do acutes...I do chronic. Some of our patients get a 5000 bolus and 2.0 per hour. Shut off times depend on whether they have an IJ or fistula. About 1/3 of my patients are on coumadin, and it doesn't interfere with their heparin dose unless it goes too high. (we check it weekly). I have 2 patients with platelets below 100, and they receive zero heparin.
If the dialyzer is clotting off...they need heparin. Just draw your lab prior to dialysis, or if you are getting it out of their catheter, start them up...(no hep in the system) wait til the blood has reached the dialyzer, then draw it out of a port in the tubing. (To avoid 5000u heparin residual in the cath port). This gives a pretty good result.
Good luck...check with your doctor or supervisor... I am not sure how acutes handles stuff like this!
Can someone explain what is meant by 'tight heparin'.. Thanks
It is defined as the lowest dose that would allow the completion of dialysis in patients with bleeding risks.
jnette, ASN, EMT-I
What you could also do is to flush the dialyzer q half hour with 100ml saline to keep it from clotting. We do this for those patients who have zero or minimal hep bolus. Works quite well... just be sure to add the total amount you are going to use for these flushes into your goal to be removed. :)
We use a continuous Saline drip (100-200 per hour) during HD when Hep is not used if the pt. tends to clot off.
Work in acutes...Have added 6000 units heparin to system when recirculating predialysis, then when you connect pt., you discard the prime...this seems to work well along with the ns flushes 100ml q 30 mins.
Interesting to see all the different ways of doing things out there in the world of dialysis.
How do you safely do a continuous drip during dialysis? Are you using an infusion pump?
Warfarin, which takes a few days to get to a theraputic dose, affects the PT. Heparin affects the PTT, and the PT but to a much lesser extent. Heparin is not removed by hemodialysis. It is cleared through the liver. We draw lab samples pre-dialysis. The half-life and intensity of anticoagulation of heparin is dose related, (One hour half-life with a 100 unit/kg dose and 160 minutes with a 400 unit/kg dose) but 90 minutes is used as a standard benchmark.Hope this helps...Welcome to dialysis!!
So are you saying you would still need to heparinise a pt on warfarin with an INR of 2.5 for dialysis?
Interested Anticoagulant Specialist (but NOT dialysis!) Nurse UK
My new job is going well. We have a few patients who have had their bolus heparin decreased. One to 1K and one to 500U. Both patients continue to have minimal oozing post dialysis, several hours after treatment. I am told by one that it is due to heparin, another tells me it can be other factors. Any ideas? The techs at my unit tell patients it is heparin as cause but in training book stated stenosis? ideas?
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X